Heavy Snow, Big Stone
- When
- December 1, 9:00 AM CST to 10:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong low pressure area moving across the central plains brought widespread heavy snowfall of 6 to 10 inches to west central Minnesota. The snow began in the mid morning hours and ended in the late evening hours of December 1st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong low pressure area moving across the central plains brought widespread heavy snowfall of 6 to 10 inches to west central Minnesota. The snow began in the mid morning hours and ended in the late evening hours of December 1st. Travel was affected along with Saturday activities. Snowfall amounts included, 7 inches at Artichoke Lake and Tintah, 8 inches at Wheaton, and 10 inches at Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 1, 4:08 AM CST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CST SAT DEC 1 2007
.SHORT TERM...THROUGH MONDAY MORNING
MAIN FOCUS IS WINTER STORM DEVELOPING AS WE SPEAK. OVER THE
COURSE OF THE MORNING...HAVE SEEN A RAPID DEVELOPMENT AND LOWERING
OF CLOUD DECK CWA WIDE AS WELL AS RADAR RETURNS ACROSS THE STATE.
CIGS HAVE BEEN LOWERING AS ATMOSPHERE MOISTENS...AND A QUICK LOOK
OUTSIDE REVEALS SNOW SO WE HAVE THAT GOING FOR US TOO. WHILE IT IS
SNOWING...DEWPOINT DEPRESSIONS OVER 20F LEND ME TO BELIEVE THAT
NOT ALL AREAS ARE REALIZING THE SNOWFALL AT THE SURFACE...THUS
WILL KEEP CHANCE POP THROUGH THE EARLY MORNING.
GFS GUIDANCE CONTINUES TO BE CONSISTENT WHILE 00Z NAM AGAIN
PRESENTS ITSELF AS AN OUTLIER WITH TRACK/INTENSITY OF STORM.
THOUGH 06Z APPEARS TO BE MORE IN LINE WITH 00Z GFS...WILL REMAIN
WITH GFS GUIDANCE AND ONLY MINOR ADJUSTMENTS FOR THIS PERIOD. ONE
NOTABLE EXCEPTION IS EXPANDING THE WINTER STORM WARNING WESTWARD.
THIS IS IN RESPONSE TO GFS INDICATED TROWAL TYPE FEATURE AND
FRONTOGENISIS DEPICTED IN H5 TO H7 LAYER SET UP OVER NORTHEAST SD.
WILL KEEP LOW CLOUD ACROSS THE REGION SUNDAY AS THE SYSTEM
EVOLVES DUE TO CONDENSATION PRESSURE DEFICITS IN THE LOW LEVELS
REMAINING ON THE LOW END. THIS WILL ALSO KEEP TEMPERATURES
CLIMATOLOGICALLY COOL SUNDAY DESPITE WEAK WAA REGIME FORMING LATE
IN THE DAY. AS CLOUDS FINALLY DO ERODE...WILL REALIZE WARMER AIR
ALOFT FOR TEMPERATURES CLOSER TO CLIMO BY MONDAY.
.LONG TERM...MONDAY THROUGH FRIDAY
LATEST MODELS SEEM TO HINT THAT MID LEVEL FLOW PATTERN WILL BECOME
QUITE PROGRESSIVE WITH MANY SYSTEMS TRAVERSING THE CONUS. PROBLEM
IS THAT AFTER TUESDAY NIGHT TIMING DIFFERENCES ABOUND AND
THEREFORE FORECASTER CONFIDENCE IS SOMEWHAT LOW. BUT FOR TUESDAY
AND TUESDAY NIGHT MODELS REMAIN SIMILAR WITH BAROCLINIC ZONE
SETTING UP OVER THE REGION. MODELS ARE NOW A TAD FURTHER WEST WITH
THIS FEATURE AND ASSOCIATED LOW THAT TRACKS SOUTHEAST OVER THE
AREA. THEREFORE BROUGHT POPS BACK FURTHER WEST AND INCREASED THEM
A TOUCH. THEN FOR WEDNESDAY BROUGHT TEMPERATURES DOWN A NOTCH AS
ARCTIC AIR SLIDES OVER THE FORECAST AREA. MEANWHILE TEMPERATURES IN
GENERAL WILL BE TOUGH WITH SNOW COVER LIKELY TO BE IN PLACE.
&&
.AVIATION...
MVFR CIGS WILL GRADUALLY ADVECT NORTH ACROSS THE REGION THROUGH
THIS MORNING...PROBABLY REACHING THE ND/SD BORDER BEFORE NOON.
MEANWHILE SNOW...HEAVY AT TIMES...WILL DEVELOP AND MOVE INTO THE
REGION. IFR VSBYS ARE EXPECTED ACROSS SOUTHERN SOUTH DAKOTA THIS
MORNING...SPREADING NORTH TO NORTHERN SOUTH DAKOTA BY NOON. SOME
IMPROVEMENT IS EXPECTED DURING THE EVENING HOURS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...SNOW ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-POTTER-STANLEY-SULLY-
WALWORTH.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
SNOW ADVISORY UNTIL 3 AM CST SUNDAY FOR EDMUNDS-FAULK-HAND-
MCPHERSON.
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BUFFALO-
JONES-LYMAN.
MN...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 447 AM CST SAT DEC 1 2007 SDZ003>005-009-010-015>017-033>037-021100- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND- 447 AM CST SAT DEC 1 2007 /347 AM MST SAT DEC 1 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A POTENT WINTER STORM WILL PRODUCE SNOWFALL ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA TODAY. SCATTERED LIGHT SNOW SHOWERS THIS MORNING WILL GRADUALLY BECOME MORE INTENSE LATE THIS MORNING AND LAST THROUGH THE EARLY AFTERNOON. SNOW WILL BEGIN TO TAPER LATE IN THE AFTERNOON WITH SNOW ACCUMULATIONS EXPECTED ANYWHERE BETWEEN 2 AND 6 INCHES WITH HIGHER AMOUNTS TO THE EAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MNZ039-046-SDZ006>008-011-018>023-021100- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 447 AM CST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A POTENT WINTER STORM WILL PRODUCE SNOWFALL ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA TODAY. SCATTERED LIGHT SNOW SHOWERS THIS MORNING WILL GRADUALLY BECOME MORE INTENSE LATE THIS MORNING AND LAST THROUGH THE EARLY AFTERNOON. MODERATE TO HEAVY SNOW IS LIKELY DURING THE AFTERNOON HOURS...PRODUCING SIGNIFICANT REDUCTIONS IN VISIBILITY. SNOW WILL BEGIN TO TAPER THIS EVENING WITH SNOW ACCUMULATIONS EXPECTED ANYWHERE BETWEEN 4 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SDZ045-048-051-021100- JONES-LYMAN-BUFFALO- 447 AM CST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A POTENT WINTER STORM WILL PRODUCE SNOWFALL ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA TODAY. SCATTERED LIGHT SNOW SHOWERS THIS MORNING WILL GRADUALLY BECOME MORE INTENSE LATE THIS MORNING AND LAST THROUGH THE EARLY AFTERNOON. DURING THE AFTERNOON...PERIODS OF SLEET MAY OCCUR ALONG WITH HEAVY SNOW. THE SNOW WILL BEGIN TO TAPER LATE IN THE AFTERNOON WITH SNOW ACCUMULATIONS EXPECTED ANYWHERE BETWEEN 2 AND 5 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CONNELLY
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72343, 72344.